Heavy Snow, Andrews
- When
- January 9, 1:55 AM CST to 7:55 PM CST
- Where
- Andrews forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.305, -102.638 (the zone’s center; the record gives no point)
Five inches of snowfall reported in Andrews.
An upper level storm system moved over west Texas, and along with high amounts of moisture in the atmosphere, created heavy snowfall over much of the region.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level storm system moved over west Texas, and along with high amounts of moisture in the atmosphere, created heavy snowfall over much of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 8, 10:09 PM CST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1009 PM CST SUN JAN 8 2012
.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
CONDITIONS ARE QUICKLY DETERIORATING AS AN UPPER TROUGH OVER NE
SONORA APPROACHES SE NM/WEST TEXAS...AND WILL RESULT IN A
POTENTIALLY SIGNIFICANT WINTER EVENT FOR THE REGION. FOR AVIATION
PURPOSES...CIGS ARE CURRENTLY VFR AT ALL BUT KMAF...WHICH IS
MVFR...BUT CONTINUE TO DETERIORATE UNDER INCREASING ISENTROPIC
LIFT AND LARGE-SCALE ASCENT AS THE TROUGH MOVES IN. FORECAST
SOUNDINGS SUGGEST CIGS/VSBYS WILL BOTTOM OUT AT MVFR/IFR...EXCEPT
TEMPO LIFR DURING THE HEAVIER SNOW BURSTS. TIMING OF IMPROVING
CONDITIONS WILL BE TRICKY...AS MODELS DISAGREE ON HOW FAST TO MOVE
THE TROUGH THRU THE AREA. THE LATEST NAM AND GFS ARE IN A LITTLE
BETTER AGREEMENT...AND SLIGHTLY FASTER THAN THE ECMWF AND CMC.
WE/LL CONTINUE W/THE SLIGHTLY SLOWER-THAN-GFS NAM. THIS SHOULD
RESULT IN CIGS/VSBYS IMPROVING TO VFR BY 06Z TUESDAY AT KCNM/KPEQ/KHOB
AS SFC FLOW BACKS TO THE WEST...MVFR AT KINK...AND IFR AT KMAF/KFST.
&&
.PREV DISCUSSION... /ISSUED 913 PM CST SUN JAN 8 2012/
UPDATE...
UPDATED DISCUSSION TO CORRECT SNOWFALL RECORD.
DISCUSSION...
RADAR STARTING TO PICK UP LIGHT RETURNS FROM GDP TO FT. DAVIS AS
PRECIPITATION HAS BEGUN... CURRENT FORECAST LOOKS ON TRACK. THE
RECORD SEASONAL SNOWFALL FOR MIDLAND TEXAS WAS 13.9 INCHES IN
1946-47.
PREV DISCUSSION... /ISSUED 503 PM CST SUN JAN 8 2012/
DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
AVIATION...
CONDITIONS WILL QUICKLY DETERIORATE OVER THE NEXT FEW HRS AS AN
UPPER TROUGH OVER SE AZ APPROACHES SE NM/WEST TEXAS...RESULTING IN
A POTENTIALLY SIGNIFICANT WINTER EVENT FOR THE REGION. FOR
AVIATION PURPOSES...CIGS/VSBYS ARE EXPECTED TO DETERIORATE UNDER
WEAK ISENTROPIC LIFT AND LARGE-SCALE ASCENT AS THE TROUGH MOVES
IN. FORECAST SOUNDINGS SUGGEST CIGS/VSBYS WILL BOTTOM OUT AT
MVFR/IFR...EXCEPT TEMPO LIFR DURING THE HEAVIER SNOW BURSTS. TIMING
OF IMPROVING CONDITIONS WILL BE TRICKY...AS MODELS DISAGREE ON HOW
FAST TO MOVE THE TROUGH THRU THE AREA. AS WITH THE LAST SNOW
EVENT...THE GFS IS FASTEST...THE CMC SLOWEST...AND THE NAM/ECMWF A
HAPPY MEDIUM. PAST PERFORMANCE SUGGESTS STICKING TO THE SLOWER
SOLUTIONS...SO THE GFS WANTS TO BEGIN MOPPING THINGS UP TOO
QUICKLY...WHILE THE OTHER MODELS KEEP THINGS SOCKED IN THRU 00Z
TUESDAY. TERMINALS WILL BE LUCKY TO SEE IMPROVEMENTS IN CIGS/VSBYS
TO IFR BY THE END OF THE FCST PD.
PREV DISCUSSION... /ISSUED 307 PM CST SUN JAN 8 2012/
DISCUSSION...
A SIGNIFICANT WINTER WEATHER EVENT IS EXPECTED TO IMPACT THE MAF CWA
STARTING LATE TONIGHT. AN UPPER LEVEL LOW IS SLOWLY DIGGING SOUTHEAST
AND IS CENTERED NEAR SE AZ AND SW NM. THIS LOW WILL SLOWLY PROPAGATE
SOUTH AND EAST AND IMPACT THE CWA AFTER 00Z. MODELS CONTINUE TO BE
IN GOOD AGREEMENT WITH TRACK OF THE UPPER LEVEL LOW. AGAIN...DECIDED
TO GO WITH A NAM/GFS/ECMWF BLEND WITH LEANING MORE TOWARDS THE
NAM.
THE STORM SYSTEM IS EXPECTED TO START AS RAIN. THE TRANSITION TIME
FROM RAIN TO SNOW FOR THE HIGHER ELEVATION IN SOUTHEAST NEW MEXICO
AND WEST TEXAS AND AND FOR FAR NORTHERN LEA COUNTY IN SE NM WILL BE
BY 06Z. CAA WILL SLOWLY MOVE SOUTH AND EAST AND SLOWLY TRANSITION
THE RAIN TO SNOW. THE TRANSITION TIME FOR RAIN TO SNOW IN THE
SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS AND THE PERMIAN
BASIN WILL BE FROM 11 TO 12Z...AND LOWER TRANS PECOS AND SOUTHWARD
WILL BE BY 16Z. THE NAM IS FASTER WITH THE CAA MOVING INTO THE
REGION THAN THE GFS AND ECMWF...AND BELIEVE THE NAM HAS A BETTER
HANDLE ON THE CAA AND LEANED MORE TOWARD PRECIP TYPE WITH THE NAM.
MODELS ARE INDICATING GREATER AMOUNTS OF MOISTURE THAN PREVIOUS
MODELS RUNS...SO OVERALL RAIN AND SNOWFALL TOTAL ACCUMULATIONS HAVE
BEEN INCREASED. WITH STRONG INSTABILITY OVER THE AREA...CONVECTIVE
SNOW BANDS ARE POSSIBLE AND ISOLATED THUNDER HAS BEEN ADDED TO THE
FORECAST. AREAS OF CONVECTIVE BANDING COULD LEAD TO ISOLATED AMOUNTS
UP TO 10 INCHES. OVERALL SNOW ACCUMULATIONS FOR THE THIS SYSTEM WILL
RANGE FROM 3 TO 7 INCHES WITH LOCALIZED 10. KEPT CURRENT HAZARDS THE
SAME...CONFIDENCE IS MEDIUM TO LOW WITH SRN COUNTIES WITHIN THE WSW
AS THE TRANSITION FROM RAIN TO SNOW COULD BE LATER THAN THOUGHT...BUT
DUE TO A HIGH END EVENT HAVE LEFT WSW AS IS.
MODEL CONSENSUS IS THAT 5H LOW WILL GO JUST S OF KMAF MONDAY NIGHT
AROUND 03Z. AS SUCH WRAP AROUND PRECIP WILL STILL PERSIST EVEN THRU
THE NIGHT INTO MONDAY MORNING. ADDITIONAL AMOUNTS UP 3 INCHES WILL
BE POSSIBLE INTO THE NIGHT ACRS THE PB ESPECIALLY E OF A GENERAL
LINE FROM SEMINOLE TO MIDLAND TO ST. LAWRENCE. WINTER STORM
WARNING WILL EXTEND INTO MONDAY NIGHT IN THE E. FARTHER S WHERE
THE ADVISORY IS IN EFFECT SNOW WILL STILL BE POSSIBLE UNTIL AROUND
MIDNIGHT. WITH SO MUCH SNOW COVER ON THE GROUND TUE IT WILL BE A
COLD DAY AND WILL CONTINUE TO UNDERCUT MOS...NAM12 SFC TEMPS ARE
MORE REALISTIC BUT PROBABLY STILL TO WARM IN THE W. NW MID LEVEL
FLOW THRU REST OF THE WORK WEEK... EXCEPT WED WHICH WILL BE THE
WARMEST DAY OF THE FORECAST CYCLE. COLD AIR RE-ENFORCED WED
EVENING WHEN DEEPENING MID LEVEL TROF FROM NRN PLAINS INTO THE
UPPER MIDWEST DRIVES FRONT S. MID LEVEL TROF HAS DAMPENED THURSDAY
AND HAVE DOWN-PLAYED POPS. A SRN STREAM SHRTWV TROF MAY NEAR SAT
ACRS THE S...LITTLE CHANGE FOR NOW.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING UNTIL 11 PM MST MONDAY FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
WINTER STORM WARNING UNTIL 5 PM MST MONDAY FOR THE FOLLOWING
ZONES... EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...WINTER STORM WARNING UNTIL MIDNIGHT CST MONDAY NIGHT FOR THE
FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAWSON...
ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...
MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY...UPTON...
WARD...WINKLER.
WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR THE FOLLOWING
ZONES... BIG BEND AREA...MARFA PLATEAU.
WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ MONDAY FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
AND HIGHWAY 54 CORRIDOR.
&&
44HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 506 PM CST SUN JAN 8 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 506 PM CST SUN JAN 8 2012 /406 PM MST SUN JAN 8 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO FROM LATE TONIGHT THROUGH EARLY MONDAY EVENING. SNOW CHANCES WILL INCREASE OVER SOUTHEASTERN NEW MEXICO SOUTH ACROSS THE BIG BEND OF WEST TEXAS LATE TONIGHT. HEAVY SNOWS WILL DEVELOP OVER THE GUADALUPE AND DAVIS MOUNTAINS LATE TONIGHT...WITH HEAVY SNOWS SPREADING EAST ACROSS THE WESTERN PERMIAN BASIN OF WEST TEXAS BY SUNRISE MONDAY. A WINTER STORM WARNING IS IN EFFECT FROM LATE TONIGHT THROUGH EARLY MONDAY EVENING FOR MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SIGNIFICANT SNOWFALL WILL CONTINUE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO MONDAY AND MONDAY NIGHT. THE SNOW WILL END FROM WEST TO EAST LATE MONDAY NIGHT INTO TUESDAY MORNING. TOTAL SNOWFALL ACCUMULATIONS OF EIGHT INCHES OR GREATER ARE LIKELY OVER THE NORTHERN TWO THIRDS OF THE PERMIAN BASIN AS WELL AS OVER THE GUADALUPE AND DAVIS MOUNTAINS. SNOWFALL AMOUNTS OF FOUR TO EIGHT INCHES ARE LIKELY OVER ALL OF SOUTHEASTERN NEW MEXICO EAST TO THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS...AND SOUTH ACROSS THE STOCKTON PLATEAU. LOCALIZED SNOW ACCUMULATIONS UP TO TEN INCHES OR MORE ARE POSSIBLE. OVER THE BIG BEND OF WEST TEXAS...SNOW ACCUMULATIONS OF ONE TWO THREE INCHES ARE POSSIBLE. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS AREA FROM 6 PM CST SUNDAY EVENING THROUGH 6 AM CST MONDAY MORNING. THIS DANGEROUS WINTER STORM WILL PRODUCE HAZARDOUS DRIVING CONDITIONS. SLICK AND HAZARDOUS ROADS CAN BE EXPECTED LATE TONIGHT ACROSS THE GUADALUPE MOUNTAINS...ACROSS THE PERMIAN BASIN AND UPPER TRANS PECOS BY SUNRISE...AND EAST INTO THE WESTERN LOW ROLLING PLAINS BY LATE MORNING. ACCUMULATING SNOWS ON ROAD SURFACES...ESPECIALLY ON BRIDGES AND OVERPASSES... WILL CREATE TREACHEROUS DRIVING CONDITIONS. BURSTS OF HEAVY SNOW... PERHAPS AT TIMES ACCOMPANIED BY THUNDER...ARE LIKELY MONDAY. IN THESE BURSTS...SNOWFALL RATES OF OVER TWO INCHES PER HOUR WILL CAUSE VISIBILITIES TO LOWER TO BELOW A QUARTER OF A MILE. LASTLY...HEAVY WET SNOWFALL MAY ACCUMULATE ON POWER LINES AND LIMBS OF NEARBY TREES...AND MAY RESULT IN SCATTERED POWER OUTAGES MONDAY. SNOW LOADING ON LARGE ROOFS...SUCH AS CAN BE FOUND ON WAREHOUSES AND LARGE RETAIL STORES...COULD RESULT IN STRUCTURAL FAILURE. THE THREAT OF HEAVY SNOWS WILL END FROM WEST TO EAST MONDAY EVENING AS THE PARENT UPPER LEVEL STORM SYSTEM MOVES OFF TO THE EAST. LIGHT SNOW IS EXPECTED TO TAPER OFF OVER SOUTHEASTERN NEW MEXICO LATE MONDAY NIGHT...BEFORE SUNRISE OVER THE PERMIAN BASIN...AND AFTER DAYBREAK ACROSS THE WESTERN LOW ROLLING PLAINS. UNDER CLEARING SKIES...TEMPERATURES WILL WARM ABOVE FREEZING TUESDAY...AND THE SNOW WILL MELT A BIT. TEMPERATURES TUESDAY NIGHT...HOWEVER...WILL FALL BELOW FREEZING OVER A LARGE PART OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. REMAINING SNOWPACK ON ROAD SURFACES...ALONG WITH WATER FROM THE MELTED SNOW...WILL REFREEZE...AND PATCHES OF BLACK ICE ARE EXPECTED TO DEVELOP TUESDAY NIGHT...CONTINUING THE THREAT OF DANGEROUS DRIVING CONDITIONS. FOR WEDNESDAY THROUGH SATURDAY...THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
21 heavy snow. Local standard time, as filed.
Five inches of snowfall reported in Andrews.
A total of 9 inches of snowfall was reported in Seminole.
A total of 6-7 inches was estimated over notheastern Loving County.
Four inches of snow reported in Midland. The total was up to 5 inches at 1400 CST.
Estimated 4 inches of snowfall by 1200 CST, but the total snowfall was 6 inches by 1420 CST.
Five inches of snow reported in Fort Stockton.
Six inches of snowfall reported in Greenwood, or 10.8 miles east of Midland. A total of 10.1 inches was reported by 0545 CST on 1/10/12 in Greenwood.
A total of 9-10 inches of snowfall was estimated over Martin County.
A total of 8-9 inches of snowfall was estimated over northern Crane County.
A total of 8-9 inches of snowfall was estimated over northern Upton County.
A total of 8-9 inches of snowfall was estimated in eastern Ward County.
A total of 6-7 inches of snowfall was estimated over southwestern Borden County.
Five and two tenths of an inch of snowfall reported in Kermit.
A total of 7-9 inches of snowfall was estimated over southwestern Dawson County.
A total of 4-5 inches of snowfall was estimated over eastern Reeves County.
A total of 8-10 inches of snowfall was estimated in western Glasscock County.
A total of 4 inches of snowfall was estimated in Big Spring.
A total of 7 inches of snow fell in northeastern Reagan county, approximately 25 miles north-northeast of Big Lake.
A total of 4 inches of snowfall was estimated in northeastern Mitchell County.
A total of 4 inches of snowfall was estimated over southwestern Scurry County.
A total of 10.6 inches of snow fell at the NWS Midland office.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356054, 356149, 356166, 356051, 356140, 356049, 356053, 356147, 356155, 356161, 356167, 356171, 356050, 356148, 356168, 356146, 356150, 356145, 356152, 356151, 356142.